When a patient is given too much medication by a healthcare professional, the outcome can be devastating. While minor reactions include drowsiness or nausea and vomiting, serious effects such as coma, seizures, brain damage, and even death could be the result of a drug overdose.
What Qualifies as an Overdose?
An overdose occurs when someone is given more of a drug than what is medically recommended for that person. When too much medication is administered, the substance can become toxic. This toxicity could cause serious complications and even death in the patient.
Causes of Errors in Overmedicating
Unfortunately, overdose caused by medical professionals is all too common. In fact, an article published in American Nurse Today estimates that every year 1.5 million Americans are either overmedicated or given medication in error. While there are a variety of issues that can lead to the overmedicating of a patient by medical staff, the following types of errors on the part of medical personnel are often to blame:
- Nurses may give patients the wrong dosage of medication. This can occur due to poor communication between doctors and nurses. It also can occur because nurses work long hours, attend to many patients, and are constantly interrupted. In fact, distractions and interruptions are very common issues for nurses who are acquiring medications for their patients. For instance, a nurse may have looked at a patient’s medical chart to verify the correct dosage but then gets interrupted by another patient or colleague—failing to re-check the information before administering a dose of medication. Sometimes dosage errors occur because medication may be stocked or labeled incorrectly in the storeroom. To further complicate matters, each medication has specific instructions. For example, a nurse may regularly crush pills to make it easier for a patient to swallow. But if she crushes a time-release medication, the patient who ingests this may overdose—not necessarily from the quantity of pills he is given, but from too much of the medication hitting his system at one time.
- Doctors may prescribe the wrong dosage of medication. Although doctors may have vast knowledge of which medication will work for certain illnesses, a doctor may not be cognizant of certain factors regarding his current patient—for example, other medication the patient is already taking, age of the patient, gender, weight, ethnicity, kidney and liver function, etc. Therefore, the doctor may prescribe his patient too much or too little of the medication. Often the error lies in what seems to be a simple math mistake—an error that could lead to serious effects. Additionally, doctors work in such high-stress environments that often irritability or tiredness is at the root of a mistake in writing the wrong dosage of a medication.
- Pharmacists may fill the wrong dosage of the correct medication. Medications are prescribed in various units of measure. Each dosage is prescribed for a patient to take a certain number of times per day or week. Unfortunately, it is all too common that a pharmacist fulfills a patient’s order with the wrong dosage. For example, a pharmacist could fill a prescription at 30mg instead of 20mg—giving a patient too much medication that could cause adverse side effects. A pharmacist may even make the mistake of inserting the decimal for the milligrams of medication in the wrong place. This would cause the patient to receive either too little or too much of the medication, causing potential harm in either case.
The Effects of Wrong Dosages
The National Coordinating Council for Medical Error Reporting and Prevention reports that approximately 98,000 people die every year from medical issues in hospitals, with a high percentage of those from errors in medication. Since this is such a common issue, those who have been hospitalized or prescribed a new medication should look for these effects of being given the wrong dosages of medication:
- Abnormal heart beat
When these signs or symptoms occur, it is imperative that you seek medical consultation. A doctor or pharmacist should check for the wrong dosage of prescribed medication.
If you or a loved one has been harmed as a result of being given the wrong dosage of medication, let us help you. You deserve compensation for your medical bills, ongoing care, and lost income. Please call our office today or request a copy of one of our free books on medical negligence and your rights to a medical malpractice lawsuit.